Iowa, 2014

Heavy Rain in Iowa, August 6, 2014

August 6, 2014 · NWS DMX · 13 events in 7 counties and zones

A stationary front was located south of Iowa as a series of shortwaves moved southeast across the state. Moisture pooled with warm cloud depths reaching 4400 meters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stationary front was located south of Iowa as a series of shortwaves moved southeast across the state. Moisture pooled with warm cloud depths reaching 4400 meters. The precipitable water values increased to above two inches across a large part of Iowa. Bands of showers and thunderstorms formed with training echoes producing heavy rainfall. The highest unofficial rainfall was in the Audubon area with 6.2 inches. There were numerous reports in the 2 to 3 inch range. There was no flooding due the the antecedent conditions being very dry. Many of the areas had received little rainfall during the previous month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 11:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 11:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT WED AUG 6 2014

.SYNOPSIS...
ISSUED AT 634 PM CDT TUE AUG 5 2014

HIGH PRESSURE OVER SRN MANITOBA INTO THE UPPER GREAT LAKES WILL
MOVE LITTLE. QSTNRY FRONT FROM NERN CO INTO SRN IL WILL MOVE
LITTLE AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA
TONIGHT AND WEDNESDAY. FRONT WILL BEGIN TO SINK SOUTH SLOWLY WITH
THE PASSAGE OF THE DISTURBANCE.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 316 PM CDT TUE AUG 5 2014

ACTIVE WEATHER EXPECTED FOR THE SHORT TERM FCST PD WITH HEAVY
RAIN THE PRIMARY THREAT. A SERIES OF SHORTWAVES MOVING THROUGH THE
MID-LEVEL RIDGE TO OUR WEST WILL HELP FACILITATE THE OVERNIGHT
CONVECTION. HEAVY RAINFALL PARAMETERS WILL BE IN PLACE OVERNIGHT. A
NEARLY STATIONARY FRONTAL BOUNDARY WILL EXIST JUST S/SW OF IA WITH A
SFC WAVE MOVING EASTWARD ALONG IT. WARM CLOUD DEPTHS WILL REACH OR
EXCEED 11-12 KFT OVERNIGHT. PWATS WILL NEAR 2 IN...WHISH COULD BE
AROUND +2 SD VS CLIMO. CORFIDI VECTORS ARE FCST TO BE LIGHT AND
NEARLY PARALLEL TO MEAN STORM MOTION. 850-700 MB THETA-E ADVECTION
INCREASES OVERNIGHT AS LLJ BECOMES FOCUSED ON IA. IMPRESSIVE
ISENTROPIC UPGLIDE ALSO PROGGED AT THE 310K SFC. CAPE IS
MODEST...HOWEVER LARGE CAPE VALUES ARE NOT NEEDED FOR HEAVY
RAINFALL. PARAMETERS POINT TO HEAVY RAINFALL FROM THE NW TO EAST
CENTRAL AND SE CWA OVERNIGHT...MOVING FROM WEST TO EAST. OVERNIGHT
RAINFALL AMOUNTS ARE EXPECTED TO BE AS HIGH AS THE 1 TO 3 INCH
RANGE...WITH SOME LOCALLY HIGHER AMOUNTS.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 316 PM CDT TUE AUG 5 2014

WEDNESDAY THROUGH FRIDAY...LARGE SCALE PATTERN CONTINUES TO INDICATE
A LARGE...WEAK...UPPER TROUGH OVER THE WESTERN CONUS WITH GENERALLY
WEAK WESTERLY FLOW OVER THE CENTRAL US.  WATER VAPOR IMAGERY THIS
AFTERNOON WAS SHOWING A SHORTWAVE TROUGH MOVING THROUGH COLORADO.
THE TROUGH IS FORECAST TO MOVE INTO THE PLAINS TONIGHT AND ACROSS
IOWA ON WEDNESDAY.  ANOTHER PIECE OF SHORTWAVE ENERGY WILL FOLLOW ON
WEDNESAY NIGHT AND THURSDAY.  WATER VAPOR IMAGERY WAS ALSO SHOWING A
MOISTURE PLUME ARCING FROM THE PACIFIC NORTHWEST EAST INTO IOWA.
THE PLUME IS LOOSELY CONNECTED WITH AN AXIS OF HIGH PRECIPITABLE
WATER VALUES...ABOVE 1.5 INCHES...STRETCHING ACROSS IOWA.  AT THE
SURFACE...WEST TO EAST STATATIONARY BOUNDARY FROM SOUTHWEST COLORADO
EAST INTO NORTHERN MISSOURI. THIS BOUNDARY SHOULD REMAIN QUASI-
STATIONARY THROUGH THURSDAY MORNING. MOST OF CENTRAL IOWA SHOULD
REMAIN ON THE COOL SIDE OF THE BOUNDARY WEDNESDAY AND THURSDAY.
ONGOING ELEVATED THUNDERSTORMS AT 12Z WEDNESDAY IN AN AIRMASS
FAVORABLE FOR HEAVY RAIN...HIGH PRECIPITABLE WATER AND DEEP WARM
CLOUD DEPTH...SHOULD CONTINUE WEDNESDAY MORNING.  THE 12Z GFS KEEPS
THE PRECIPITATION ALL DAY ACROSS MUCH OF THE FORECAST AREA SLOWLY
SINKING IT SOUTH WITH TIME.  THE NAM IS SIMILAR BUT LESS QPF.  THERE
SHOULD BE ENOUGH FORCING FROM CONTINUED ISENTROPIC LIFT AND
SHORTWAVE SUPPORT ON WEDNESDAY TO KEEP THE PRECIPITATION GOING. WILL
FORECAST HIGH POPS AND MENTION HEAVY RAIN...ESPECIALLY IN THE
MORNING. SEVERE PROBABILITIES LOOKS UNCERTAIN...ESPECIALLY IF WE
REMAIN IN THE COOL AIR. STORMS MAY GO SURFACE BASED IN THE FAR SOUTH
IF THE BOUNDARY CAN PUSH INTO SOUTHERN IOWA.  FOR THE MOST
PART...THE CONVECTION SHOULD BE ELEVATED. 12Z SOUNDINGS WERE SHOWING
LONG...SKINNY CAPE...WARM CLOUD DEPTH...SUGGESTING HEAVY RAIN
POTENTIAL INSTEAD OF SEVERE WEATHER.  EXPECT ANOTHER SHOT OF
THUNDERSTORMS AND HEAVY RAIN FOCUSED OVER SOUTHERN IOWA WEDNESDAY
NIGHT INTO THURSDAY.

THE SURFACE BOUNDARY SLOWLY GETS PUSHED SOUTH OF IOWA THURSDAY AND
FRIDAY.  GREAT LAKES SURFACE HIGH SHOULD BECOME INCREASING DOMINATE
KEEPING IOWA IN A SOMEWHAT DRIER PATTERN WITH EASTERLY LOW-LEVEL
FLOW THURSDAY INTO THE WEEKEND. GIVEN THE MOISTURE THAT SHOULD STILL
BE OVER THE REGION...WILL KEEP SMALL POPS GOING ESPECIALLY SOUTH AND
WEST. TEMPERATURES WILL REMAIN BELOW NORMAL GIVEN THE EASTERLY LOW-
LEVEL FLOW AND COOL 850 MB TEMPERATURES.

MOVING INTO THE EXTENDED...THIS WEEKEND AND INTO NEXT WEEK.  THE 12Z
ECMWF/GFS SUGGESTING THAT ANOTHER NORTHERN STREAM UPPER TROUGH
DEEPENING AS IT MOVES SOUTHEAST ACROSS THE GREAT LAKES. THIS WILL
ENABLE ANOTHER CANADIAN HIGH TO BUILD SOUTHEAST INTO THE UPPER
MIDWEST BY THE END OF THE EXTEND RESULTING IN DRIER WEATHER AND
CONTINUED BELOW NORMAL TEMPERATURES.

&&

.AVIATION...06/06Z
ISSUED AT 1159 PM CDT TUE AUG 5 2014

QSTNRY FRONT EXTENDING FROM SRN NEBRASKA INTO SERN IL WILL MOVE
LITTLE AS HIGH PRESSURE REMAINS IN PLACE OVER THE NORTH CENTRAL
U.S. INTO THE UPPER GREAT LAKES. UPPER LEVEL DISTURBANCE WILL
BRING THUNDERSTORMS ACROSS THE TAF SITES INTO WED MORNING...WITH
GREATEST CONCENTRATION AND MVFR CONDITIONS OVER THE SRN SITES.
CONDITIONS IMPROVE ON WED LATE MORNING THROUGH THE AFTERNOON WITH
ANOTHER ROUND OF THUNDERSTORMS...AGAIN MAINLY SOUTHERN HALF OF
THE STATE...EXPECTED WED NIGHT.

OUTLOOK...FRONT WILL MOVE SOUTH SLOWLY OVER THE NEXT FEW DAYS
CHANCES FOR RAIN AND LOWER CIGS WILL DECREASE BY FRI INTO THE
WEEKEND.

&&

.HYDROLOGY...
ISSUED AT 316 PM CDT TUE AUG 5 2014

ALTHOUGH HEAVY RAIN IS EXPECTED OVER THE NEXT COUPLE DAYS...ITS
OVERALL IMPACT ON AREA RIVERS IS EXPECTED TO BE MINIMAL DUE IN PART
TO ANTECEDENT CONDITIONS AS WELL AS TIME OF YEAR. WITH ROOT ZONE
SOIL MOISTURE LEVELS NEAR NORMAL PRESENTLY...THE GROUND WILL BE
ABLE TO INFILTRATE A SIGNIFICANT AMOUNT OF RAIN BEFORE ISSUES
ARISE. RFC QPF ENSEMBLE HYDROGRAPHS SHOW MINOR WITHIN-BANK RISES
DUE TO 3- DAY DETERMINISTIC QPF. THERE MAY BE
ISSUES...HOWEVER...WITH HEAVY RAINFALL FALLING OVER URBAN AREAS SO
THAT ASPECT WILL HAVE TO BE MONITORED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MS AUG 14
SHORT TERM...ZOGG
LONG TERM...JOHNSON
AVIATION...MS AUG 14
HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 5, 2:31 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT TUE AUG 5 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-062045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
331 PM CDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THE STORMS WILL SPREAD ACROSS CENTRAL IOWA OVERNIGHT WITH BEST
COVERAGE IN THE NORTHERN HALF OF THE STATE. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER HEAVY RAIN WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF HEAVY RAIN WILL CONTINUE INTO WEDNESDAY BEFORE
SUBSIDING BY MIDDAY. HOWEVER...ADDITIONAL STORMS ARE EXPECTED LATE
WEDNESDAY INTO THURSDAY MORNING WITH THE THREAT OF MORE HEAVY
RAIN. THE SEVERE WEATHER THREAT APPEARS QUITE LIMITED. ISOLATED
STORMS WILL REMAIN IN THE FORECAST INTO THIS WEEKEND...WITH THE
THREAT OF SEVERE WEATHER STAYING LOW.

IAZ070>075-081>086-092>097-062045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
331 PM CDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH LOCALIZED HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE THREAT OF SEVERE STORMS WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
ADDITIONAL ISOLATED TO SCATTERED STORMS REMAIN IN THE FORECAST
INTO THE WEEKEND. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 5, 11:49 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT WED AUG 6 2014

IAZ057-058-070-071-081-082-060800-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING...CRESTON
1249 AM CDT WED AUG 6 2014

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN...

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL IMPACT THE AREA
THROUGH THE EARLY MORNING HOURS. RAINFALL OF ONE INCH OR MORE WILL
BE POSSIBLE. HEAVY RAINFALL IN URBAN LOCATIONS MAY LEAD TO
LOCALIZED PONDING OF WATER ESPECIALLY IN LOW LYING AREAS AND
AREAS WITH POOR DRAINAGE. DO NOT TRY TO DRIVE THROUGH FLOODED
ROADWAYS...ESPECIALLY AT NIGHT. TURN AROUND DO NOT DROWN.

AWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy rain. Local standard time, as filed.

Heavy Rain, Polk

When
August 6, 2:00 AM CST to 11:59 PM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Reported by
NWS Employee
Coordinates
41.604, -93.718

Rainfall of 2.11 inches was measured in the past 22 hours.

Heavy Rain, Polk

When
August 6, 6:00 PM CST
Where
Polk County, 2.07 mi S of Polk City
Reported by
Official NWS Observations
Coordinates
41.740, -93.720

Rainfall of 2.10 inches was measured at the NWS office in Johnston.

Heavy Rain, Dallas

When
August 6, 6:30 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Reported by
Social Media
Coordinates
41.610, -93.860

Rainfall of 2.75 inches was measured in the past 24 hours.

Heavy Rain, Story

When
August 6, 6:57 PM CST
Where
Story County, 0.69 mi N of Roland
Reported by
Public
Coordinates
42.180, -93.500

Rainfall of 1.30 was measured in the past 24 hours.

Heavy Rain, Boone

When
August 6, 7:00 PM CST
Where
Boone County, 2.47 mi NE of Ridgeport
Reported by
Social Media
Coordinates
42.200, -93.880

Rainfall of 1.75 inches was measured in the past 24 hours.

Heavy Rain, Decatur

When
August 6, 7:15 PM CST
Where
Decatur County, 0.52 mi W of Van Wert
Reported by
Social Media
Coordinates
40.870, -93.790

Rainfall of 3.25 inches was measured in the past 24 hours.

Heavy Rain, Cass

When
August 6, 7:25 PM CST
Where
Cass County, 0.69 mi N of Anita Muni Arpt
Reported by
Social Media
Coordinates
41.440, -94.770

Rainfall of 2.50 inches was measured in the past 24 hours.

Heavy Rain, Polk

When
August 6, 7:30 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Reported by
Social Media
Coordinates
41.570, -93.750

Rainfall of 2.50 inches was measured in the past 24 hours.

Heavy Rain, Polk

When
August 6, 7:30 PM CST
Where
Polk County, 2.07 mi SE of Ankeny
Reported by
Social Media
Coordinates
41.710, -93.590

Rainfall of 1.66 inches was measured in the past 24 hours.

Heavy Rain, Polk

When
August 6, 7:30 PM CST
Where
Polk County, Polk City
Reported by
Social Media
Coordinates
41.770, -93.720

Rainfall of 2 inches was reported in the past 24 hours.

Heavy Rain, Crawford

When
August 6, 7:45 PM CST
Where
Crawford County, Denison
Reported by
Social Media
Coordinates
42.020, -95.350

Rainfall of 3.25 inches was reported in the past 24 hours.

Heavy Rain, Crawford

When
August 6, 7:54 PM CST
Where
Crawford County, 0.51 mi E of Charter Oak
Reported by
Social Media
Coordinates
42.070, -95.590

Rainfall of 2.76 inches was reported in the past 24 hours.

Heavy Rain, Polk

When
August 6, 8:23 PM CST
Where
Polk County, 0.36 mi NNE of (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.535, -93.667

Rainfall of 1.82 inches was measured at the Des Moines International Airport.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525698, 525686, 525687, 525688, 525689, 525690, 525691, 525692, 525693, 525694, 525696, 525697, 525695.